I have a 7 year old daughter diagnosed at 3 . She honeymooned for a year requiring no insulin at all and slowly shes needed it. Shes on novolog and levemir. over 200 requires 1 unit of novolog and shes on 4 units of levemir. I split the doses half at night half in the early morning. Shes having spikes in the morning and her doctor doesnt want to change anything. Her a1c are usually between5- 7 a but recently her last was 9.2 which freaked me out.sometimes at 250 1 unit of novolog can bring her down to 150 and sometimes it can take her all the way down to 80. Her doctor says shes not fully type 1 even though intial diagnosis and a 3 day hospital visit said she is. She was on lantus at first which her body loved but insurance stopped covering so she was switched to basaglar which made sugars begin to creep up now levemir seems to be even worse. it doesnt last long. any suggestions . I’m wondering if switching back to basaglar is a good idea or not
hi @stixxs512, I am so very sorry that your daughter was diagnosed and that this all seems so very confusing.
You have to know that it is very common to make your own insulin after diagnosis and that it can take a very long time for your body to stop making insulin. It can sure seem like the old insulin was perfect and the new one stinks… but it could also be that she’s not making as much insulin and as a result, she needs to take more and her blood sugars will be more unpredictable.
you can always ask the doctor for a “sample” and see if it makes a difference.
the small amounts of insulin makes treatment very difficult with a syringe or pen. How do you feel about a pump? …and as far as your blood sugar meter is concerned, 80 and 150 are a little outside the normal range of error but the number isn’t exact no matter which one you have.
As she completely stops making insulin and as she grows, you can expect to have to change the amount of insulin and her long lasting insulin and can expect more variability.
as far as “not fully type 1” well this is an unfortunate way to describe what is really happening… you are either type 1 where your immune system destroys your ability to make insulin … or you are not. I believe what this medical person means is she’s still sensitive to insulin and still making some, it is inaccurate to say what they said because they didn’t have time to really explain it.
Please let us know how she’s doing and I hope you have access to a solid CDE and all the medical help you need. I always recommend "Think Like a Pancreas as it contains quite a bit of good information regarding using insulin.
A pump isnt an option for her right now . The doctor doesnt want to because the novolog can drop her low many times with a very small dosage of it. The issue is mainly her spikes in the middle of the night. My question was mainly if there is a difference in the long acting insulins because I noticed a difference in the basaglar vs the levemir with my daughter. Switching from lantus to basaglar her dosage had to be increased and switching from basaglar to levemir it has had to be increased even more each within a 2 week period. She was on lantus for a couple years and was stable until the switch to basaglar even though its supposed to be similarl to lantus
@stixxs512 the insulin formulations, lantus, basaglar, levemir, in function and action are similar.
I am sorry I wasn’t clear. a pump eliminates long acting insulin entirely. A pump can accurately deliver fractional units of insulin (a pen cannot)
you might be right - It might be that she doesn’t respond well to the newly prescribed insulin… but it might be that she needs more, regardless of manufacturer because of something else… meaning that even if she switched back to xyz insulin, it might not change anything. the way to tell is to get a sample from the doctor and switch back even if only temporarily, to see.
Okay ill try basaglar and see and go from there. Thanks for the suggestions
I know this is kind of old but if u haven’t changed anything yet, my 6yo takes levemir and it was just 8ml at bedtime but he kept running high they added 2ml 12 hours after they said it will act like a pump til he can get one. It has helped a lot.